Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 12, NWS Denver/Boulder, CO

May 29, 2024Adams County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 29, 2024, 2:10 PM MDT for Adams County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2024, 2:10 PM MDT (20:10 UTC)
Expired
May 29, 2024, 3:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Adams County, CO

The radar

The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WFUS55 KBOU 292010
TORBOU
COC001-292100-
/O.NEW.KBOU.TO.W.0012.240529T2010Z-240529T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
210 PM MDT Wed May 29 2024

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  Eastern Adams County in northeastern Colorado...

* Until 300 PM MDT.

* At 210 PM MDT, a confirmed tornado was located near Leader, or 30
  miles southwest of Fort Morgan, moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* The tornado will be near...
  Leader around 215 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3974 10403 3974 10427 4000 10407 3999 10375
TIME...MOT...LOC 2010Z 237DEG 13KT 3986 10407 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

RJK
2 follow-up statements
855 
WWUS55 KBOU 292048
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
248 PM MDT Wed May 29 2024

COC001-292100-
/O.CON.KBOU.TO.W.0012.000000T0000Z-240529T2100Z/
Adams CO-
248 PM MDT Wed May 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM MDT FOR EASTERN
ADAMS COUNTY...

At 248 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Leader, or 28 miles southwest of Fort Morgan, moving
northeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
eastern Adams County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3974 10403 3974 10427 4000 10407 3999 10375
TIME...MOT...LOC 2048Z 222DEG 14KT 3988 10402 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RJK
446 
WWUS55 KBOU 292059
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
259 PM MDT Wed May 29 2024

COC001-292107-
/O.EXP.KBOU.TO.W.0012.000000T0000Z-240529T2100Z/
Adams CO-
259 PM MDT Wed May 29 2024

...THE TORNADO WARNING FOR EASTERN ADAMS COUNTY WILL EXPIRE AT 300 PM
MDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 3974 10403 3974 10427 4000 10407 3999 10375
TIME...MOT...LOC 2057Z 237DEG 13KT 3989 10399 

$$

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 29, 12:12 PM MDT, 1 hour 58 minutes earlier. Its key messages:

  • Scattered thunderstorms this afternoon and evening. A few severe storms are likely with large hail and strong winds in areas east of I-25 the main threat.
  • Scattered afternoon showers and thunderstorms Thursday-Friday. A few could be severe Thursday from the Palmer Divide eastward.
  • Warmer and drier beginning Saturday. Hottest temperatures so far this year likely Sunday into Monday.
Area forecast discussion, May 29, 12:12 PM MDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1212 PM MDT Wed May 29 2024

.KEY MESSAGES...

- Scattered thunderstorms this afternoon and evening. A few severe
  storms are likely with large hail and strong winds in areas east
  of I-25 the main threat.

- Scattered afternoon showers and thunderstorms Thursday-Friday. A
  few could be severe Thursday from the Palmer Divide eastward.

- Warmer and drier beginning Saturday. Hottest temperatures so far
  this year likely Sunday into Monday.

&&

.UPDATE...
Issued at 1033 AM MDT Wed May 29 2024

With dew points near the mid 40s to 50s along the urban corridor
especially north of Denver, it is possible our dryline may not
set up that far north. A few stations display lower dew points
near 35-40 west of the I-25 corridor but not as low as the HRRR.
Given models have shown weaker showers occurring first, this
outcome may keep the environment stable late afternoon to early
evening due to this early development.

With this mind, there is higher chance of showers pushing into
urban corridor today then becoming severe east of DIA. It is
possible areas along the urban corridor such as Greeley, Mead and
Firestone could receive additional rainfall from these showers
anywhere between 0.10-0.20 inches. These showers should move
quickly unlike yesterday where outflow dominated storms stalled in
certain areas.

&&

.SHORT TERM /Through Wednesday Night/...
Issued at 500 AM MDT Wed May 29 2024

Well, that was interesting. Cloud remnants of the convection that
blew up around Greeley in the late evening are moving across the
northeast corner at this hour. There's a little pressure couplet
associated with that which has turned low level winds more SSW
across our plains for now, which could be a wrinkle in today's
plans. The HRRR seems to have some idea of this. Its last several
runs have been really aggressive about bringing drier air into the
Denver area and setting up a sharp dryline with dew points in
Denver around 20 by noon. That seems like too much, but maybe not
since we already appear to be eroding the west edge of the richer
moisture that was coming in last evening.

The tricky part is the battle between the rate of drying and the
warming. How far north and east, and how strong, will the drying
be when we get convective initiation? I had been skeptical of the
limited amount of storms forecast for the I-25 corridor given that
today was supposed to have better moisture, but now that is
looking like it might be correct and we may even still have too
much if it's going to dry thoroughly be early afternoon. One
question is the shape of the evolving dryline. How much will it
bend back towards Weld or even Larimer counties as SSE winds
redevelop on the plains and wrap westward north of the Palmer
Divide? Given what's currently happening, I'm not too worried
about a big moisture recharge for Greeley/Fort Collins but they
may not dry out as much as Denver. That could keep a threat of
marginally severe hail for those areas if they can hang on to
CAPES of 800-1000 J/kg.

The HRRR has capes under 800 J/kg along and west of the dryline
with 1000-1500 J/kg east of it in the late afternoon, which looks
reasonable and matches the HREF means. There are runs with up to
3000 J/kg but that looks quite unlikely. So this may wind up
being a fairly typical late May/early June day with a few severe
thunderstorms with the main threat being 1 to 2 inch hail. We
could have heavy rain issues too as stronger low level winds than
mid levels will favor a backbuilding tendency or at least slow
storm motions. But the expected linear nature of the storms should
promote better outflow propagation. If there are hydro issues, it
would be more likely on the eastern plains in the early evening.

For now, we didn't make too many adjustments, some minor trimming
of the PoPs in the less likely areas.

&&

.LONG TERM /Thursday through Tuesday/...
Issued at 500 AM MDT Wed May 29 2024

A cold front will push through most of our forecast area Thursday
morning, bringing with it more stable conditions and slightly
cooler temperatures. Low-level moisture will also be quite
limited behind the front. This should taper the strong
thunderstorm potential for the northern tier of the forecast area,
although isolated convection will still be possible late afternoon
and into the evening. Parameters will be more favorable for areas
from the Palmer Divide eastward into Lincoln County, where both
moisture and instability will be maximized. Storms here will
likely be better organized and could carry a severe threat, mainly
in the form of hail and gusty outflow winds.

Friday will see a weak shortwave embedded in largely zonal flow
aloft zip over Colorado, with low-level flow shifting back to a
generally southeasterly direction bringing some increase in
moisture. Unstable conditions in the afternoon look to be more
expansive compared to Thursday and would support slightly greater
coverage of afternoon convection from the mountains into the
plains.

We'll start to transition to a drier and warmer pattern on
Saturday, with a downward trend in moisture and instability but
still some lingering potential for isolated afternoon convection.
Subsident flow becomes much more prevalent for Sunday under weak
ridging and rising 700mb temperatures, accelerating the warmup
and significantly reducing precipitation potential region wide.
Could be Denver's first shot at 90 degrees this year. EC and
Canadian ensemble suites have the thermal ridge and downslope
flow (and consequently temperatures) peaking Monday, while the GFS
leans towards some tapering of the heat with a cold front
passage. Regardless, we'll be staying dry Monday and likely much
warmer than average. Model spread increases quite a bit for
Tuesday with varying solutions in the upper-level pattern,
precipitation chances, and longevity of the above-normal
temperatures.

&&

.AVIATION /18Z TAFS through 18Z Thursday/...
Issued at 1209 PM MDT Wed May 29 2024

Expect VFR conditions through the TAF period.
With scattered showers developing earlier, VCTS could begin as
early as 19Z-20Z. These storms should remain weaker as favorable
conditions for severe storms remain east of all terminals. Wind
direction will likely become difficult as showers pass nearby but
generally wind speeds between 12-20 mph producing gusts up to
25-35 mph. Winds shift southwest tonight then shifting northerly
into Thursday morning. Wind speeds increase between 10-13kts
through late Thursday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...AD
SHORT TERM...Gimmestad
LONG TERM...Rodriguez
AVIATION...AD
Hazardous weather outlook, May 29, 10:25 AM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1025 AM MDT Wed May 29 2024

COZ030>051-301630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1025 AM MDT Wed May 29 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms and showers will develop in the foothills
extending to the plains by this evening. Severe thunderstorms are
possible mainly along the far eastern plains which could produce
large hail up to golf ball size, and wind gusts up to 60 mph.
Heavy rain and an isolated tornado are also possible. The main
threat of severe weather will be in areas east of Fort Morgan and
Limon between 3 PM and 10 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms are expected each day through
Saturday. The storms will be most numerous across the eastern
plains. Some storms these could be strong to severe as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 PM.

In the hours before

Special weather statement, May 29, 1:51 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Denver CO
151 PM MDT Wed May 29 2024

COZ044-045-292030-
Morgan County CO-Central and East Adams and Arapahoe Counties CO-
151 PM MDT Wed May 29 2024

...STRONG THUNDERSTORMs WILL IMPACT EASTERN ARAPAHOE...SOUTHWESTERN
MORGAN AND EASTERN ADAMS COUNTIES THROUGH 230 PM MDT...

At 146 PM MDT, trained weather spotters reported a strong
thunderstorm capable of producing a landspout tornado over eastern
Adams, southern Morgan and western Washington Counties.  The area of
storm was drifting eastward at 10 mph.

HAZARD...Landspouts.

SOURCE...Trained weather spotters.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.

Locations impacted include...
Fort Morgan, Bennett, Wiggins, Log Lane Village, Deer Trail, Hoyt,
Shamrock, Leader, Twelve-Mile Corner, Strasburg, Adena School, Byers,
and Adena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4030 10365 3959 10390 3959 10446 4000 10424
      4000 10415 4017 10415 4032 10407
TIME...MOT...LOC 1946Z 225DEG 8KT 3961 10426

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:26 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 28, 6:42 PM MDTSpecial Weather StatementBOUWeld33 min
May 28, 7:04 PM MDTFlash Flood WarningBOULarimer3 hr
May 28, 7:18 PM MDTSpecial Weather StatementBOUWeld27 min
May 28, 7:20 PM MDTSpecial Weather StatementBOUWashington25 min
May 28, 7:30 PM MDTSpecial Weather StatementBOULarimer30 min
May 28, 7:34 PM MDTSpecial Weather StatementBOUAdams26 min
May 28, 7:46 PM MDTSevere Thunderstorm WarningBOUAdams, Washington29 min
May 28, 7:51 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe24 min
May 28, 8:11 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington49 min
May 28, 8:15 PM MDTSevere Thunderstorm WarningBOUArapahoe30 min
May 28, 8:24 PM MDTSpecial Weather StatementBOUWeld51 min
May 28, 9:05 PM MDTSpecial Weather StatementBOULogan25 min
May 28, 9:21 PM MDTSevere Thunderstorm WarningBOUWeld39 min
May 28, 9:53 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld37 min
May 28, 10:29 PM MDTSevere Thunderstorm Warning Considerable damage threatBOUWeld46 min
May 28, 10:43 PM MDTAreal Flood AdvisoryBOUWeld77 min
May 28, 11:00 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer, Weld20 min
May 28, 11:37 PM MDTFlash Flood WarningBOUWeld2 hr
May 29, 2:08 AM MDTAreal Flood AdvisoryBOUWeld4 hr
May 29, 6:05 AM MDTAreal Flood AdvisoryBOUWeld115 min
May 29, 1:51 PM MDTSpecial Weather StatementBOUArapahoe, Morgan39 min
May 29, 4:49 PM MDTSpecial Weather StatementBOUWashington41 min
May 29, 5:01 PM MDTSevere Thunderstorm WarningBOUWashington44 min
May 29, 5:05 PM MDTSevere Thunderstorm WarningBOULincoln, Washington40 min
May 29, 5:46 PM MDTSevere Thunderstorm WarningBOULincoln, Washington44 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.